CIDP Burning Out
August 24, 2017 at 9:48 am
Hello, I just saw my neurologist yesterday. I am hopeful but also a little scared. I was diagnosed with CIDP back in 2011 and have been on IVIG every 3-4 weeks at first moving to every 4 weeks as maintenance dose for years. Recently this year I moved to every 5 weeks and have been doing good without any symptoms in between infusions. My neurologist wants to move me out to every 6 weeks and see how I do. He says if i can go every 6 weeks (35 grams of Gamunux C 10% IVIG) for a while and not see any symptoms appearing between infusions that there is a good chance that my CIDP has burned itself out. Has anyone heard that this is a possibility? I am really hopeful as then I could get off IVIG but I am also very nervous. What happens if I go off the IVIG and my CIDP starts acting up again in a few weeks… or few months… or even years? Will I have to go back through getting re-diagnosed as having CIDP and need spinal taps and EMG/NCS, etc? Will it be difficult to get the insurance company to approve IVIG again in the future. My neurologist said that we would take one day at a time and go from there. He said if the symptoms re-appear we would address it at that time. First ruling out any other diseases that could cause these symptoms. That to me sounds like re-diagnosing my CIDP. My worries are that I am doing fantastic right now at 4-5 weeks. Why rock the boat? But then again, if I am truly in some type of remission and I could stop IVIG all together – that would be fantastic too! So torn as to what to do. I notified my nurse to come in 6 weeks instead of 5 this next infusion. I guess I can try it for a few doses and see what happens. Better than stopping the IVIG cold-turkey. Has anyone else ever had their CIDP burn out?
August 24, 2017 at 10:51 am
My CIDP has gone into remission a few times, if that’s what you mean by “burn out.” The first few times this happened we d/c’d the IVIG completely. My symptoms returned after a few months. After restarting the IVIG my symptoms subsided (they never really completely go away).
The last time I went into remission, we moved my IVIG to 8 weeks instead of d/c’ing completely. After about six months, my symptoms worsened pretty quickly so we did a bolus and then went to every two weeks, working from there to every four. Things seem well controlled so we have moved to every 6 weeks.
I am diabetic and my neurologist worries about the impact on my kindeys when the IVIG is coupled with the diabetes. That’s why we are trying to minimize the dosages and treatments.
August 24, 2017 at 12:26 pm
Yes, it is possible for some patients to experience remission. Unfortunately some other patients have a remitting-relapsing form of the disease.
It is not unusual for doctors to spread out infusions to find out if your CIDP characteristics have changed. I agree it is a little bit disconcerting if your doctor truly intends to start over from ground zero as if he didn’t know what was causing your
It’s second opinion time from another doctor, better yet from a Center of Excellence if you are near one.
September 11, 2017 at 5:06 pm
Well I am trying my 1st 6-week infusion. Should have had my infusion this past Friday (at 5 weeks) and am trying to push out to next week. I was feeling fine at first so was excited that maybe I am in remission. But today I started to feel the heavy legs, noodle knees and feeling kind of shaky on my legs. I don’t know for sure if this is my CIDP but I feel it is since these are kind of the symptoms I experienced back in the beginning but they were much more pronounced at that time. Not sure what to do. I am feeling I should go back to every 5 weeks but my neurologist wants me to stay at every 6 weeks for a while to see if I stabilize out. But my fear is that I will progressively get worse and then might do some damage to my nerves. I was so well controlled at every 4 to 5 weeks that I pretty much forgot about my CIDP except for when I had to have the infusions. What is worse, the risks from IVIG or the risk of CIDP getting worse if not getting IVIG. Just torn.
You must be logged in to reply to this topic.